Document Detail


A 10-year-old child with status asthmaticus, hypercapnia and a unilateral dilated pupil.
MedLine Citation:
PMID:  16324036     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
This article reports the case of a 10-year-old child with an exacerbation of asthma requiring mechanical ventilation. His immediate course was complicated by significantly elevated arterial CO(2) tensions and a unilateral dilated pupil. A computed tomography scan of his brain failed to demonstrate any evidence of intracranial hypertension or cerebral edema, and he went on to make an uncomplicated recovery, with no evidence of neurological sequelae. The most likely diagnosis appeared to be local contamination with ipratropium when he was receiving frequent nebulizers prior to mechanical ventilation. Similar cases reported in the literature are reviewed, with a discussion of clinical management, implications of permissive hypercapnia and neurological complications in ventilating asthmatic patients and the importance of safe drug handling by staff members.
Authors:
Andrew Udy
Related Documents :
18834706 - Pseudoaneurysms postangioplasty of the renal artery: case reports and review of the lit...
1606806 - Case report: oily contrast seen in the subarachnoid spaces--a late sequel of a complica...
22551356 - Case report: rapid spontaneous recovery from severe hypothyroidism in 2 teenage girls.
8148296 - Blister formation on the thumb following the second intravenous regional reserpine in t...
21815586 - Total knee arthroplasty in a patient with pseudopseudohypoparathyroidism.
1695026 - 'i beg to differ': conflict in the interdisciplinary team.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Paediatric anaesthesia     Volume:  15     ISSN:  1155-5645     ISO Abbreviation:  Paediatr Anaesth     Publication Date:  2005 Dec 
Date Detail:
Created Date:  2005-12-05     Completed Date:  2006-03-07     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  9206575     Medline TA:  Paediatr Anaesth     Country:  France    
Other Details:
Languages:  eng     Pagination:  1120-3     Citation Subset:  IM    
Affiliation:
Clinical Fellow, Children's Intensive Care Unit, Newcastle General Hospital, Newcastle-upon-Tyne, UK. andrew@udy.com
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Albuterol / administration & dosage
Bronchodilator Agents / administration & dosage
Child
Humans
Hypercapnia / complications*
Ipratropium / administration & dosage
Male
Mydriasis / complications*
Nebulizers and Vaporizers
Respiration, Artificial
Status Asthmaticus / complications,  physiopathology,  therapy*
Chemical
Reg. No./Substance:
0/Bronchodilator Agents; 18559-94-9/Albuterol; 60205-81-4/Ipratropium

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Isosulfan blue causes factitious methemoglobinemia in an infant.
Next Document:  Resistance to cisatracurium in a patient with MELAS syndrome.